Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Mar 28, 2022, 1:53 PM PDT for Monterey County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2022, 1:53 PM PDT (20:53 UTC)
- Expired
- Mar 28, 2022, 2:30 PM PDT
- In force
- 37 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 86 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450
WGUS56 KMTR 282053
FFWMTR
CAC053-282130-
/O.NEW.KMTR.FF.W.0001.220328T2053Z-220328T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
153 PM PDT Mon Mar 28 2022
The National Weather Service in San Francisco has issued a
* Flash Flood Warning for...
The Colorado burn area in...
Northwestern Monterey County in central California...
* Until 230 PM PDT.
* At 153 PM PDT, Doppler radar indicated strong storms producing
heavy rain over the Colorado Burn Area. The expected rainfall rate
is 0.25 to 0.5 inches in 30 minutes. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn area will result in debris flow
moving through the Colorado. The debris flow can consist of rock,
mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Colorado
Burn Area.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Colorado Burn Area.
* Some locations that will experience flash flooding include...
the Palo Colorado Canyon Vicinity and along Hwy 1 near the burn area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3638 12189 3639 12190 3640 12190 3639 12189
3639 12188 3638 12187 3638 12188
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 30 MINUTES
$$
MM1 follow-up statement
882
WGUS76 KMTR 282125
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
225 PM PDT Mon Mar 28 2022
CAC053-282135-
/O.EXP.KMTR.FF.W.0001.000000T0000Z-220328T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-
225 PM PDT Mon Mar 28 2022
...FLASH FLOOD WARNING FOR THE COLORADO BURN AREA WILL EXPIRE AT 230
PM PDT THIS AFTERNOON FOR NORTHWESTERN MONTEREY COUNTY...
The band of heavy rain has ended, but lingering moderate rain
continues. Flash Flooding is no longer expected to pose a threat.
Please continue to heed remaining road closures.
LAT...LON 3638 12189 3639 12190 3640 12190 3639 12189
3639 12188 3638 12187 3638 12188
$$
MMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 11:33 AM PDT, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 28, 11:33 AM PDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1133 AM PDT Mon Mar 28 2022
.SYNOPSIS...Scattered showers and isolated thunderstorms are
possible today as a storm system moves through the region. A Flash
Flood Watch remains in effect for the Colorado and Dolan burn
scars where brief heavy rain remains possible. Dry and seasonable
weather returns for the remainder of the week.
&&
.DISCUSSION...as of 08:33 AM PDT Monday...A low pressure system
spinning off the Central Coast this morning continues to be the
driver of the near term weather. A cold front attached to the
surface low pressure currently bisects the forecast area from N to
S. A bulk of the precip fell overnight with a solid 1-3" over the
Santa Cruz Mts/Santa Lucia Range/Mt Tam. Other locations received
less rainfall with a few 0.01 to 0.5". Latest KMUX radar imagery
shows a few lingering showers along the cold front currently
pivoting through the E Bay and into the N Bay. As the front
continues to move east this morning the frontal showers will also
move eastward. As noted below, the bigger story for this
afternoon will be thunderstorm chances. The low off the coast has
instability associated with it as noted by the ongoing lightning
on NLDN and GLM. NUCAPs sounding data also shows CAPE values >
than 200 J/kg. Hi-res models and ensemble data (NBM thunder) all
suggest a chance for thunderstorms this afternoon, especially
south of the Golden Gate, as the surface low moves inland. Current
forecast has this potential hazard captured well and as a result
a Flash Flood Watch remains in effect. No update needed this
morning....for more additional see below.
&&
.PREV DISCUSSION...as of 03:10 AM PDT Monday...
Today and Tonight:
A mature low pressure system was located around 350 miles west of
the Central Coast this morning, with an associated cold front moving
onshore. Prefrontal rain showers were moving east across the region
this morning after producing relatively decent rain totals across
the area overnight. Our focus for the remainder of today is on the
approaching low pressure system and the potential for
additional showers and isolated thunderstorms along with it.
The low should make its approach this afternoon before landfalling
along the Monterey/San Luis Obispo County line this evening. As
temperatures aloft cool this afternoon lapse rates will steepen and
forcing for ascent will increase. After a lull early this morning,
scattered showers and perhaps isolated thunderstorms should spread
into the Central Coast during the late morning to early afternoon
hours. Rain amounts overall will be lighter than the rain we picked
up overnight, but a few locations may see locally higher totals if
impacted by a convective shower or isolated storm. The primary
hazards from any thunderstorms today will be lightning, gusty winds,
small hail, and briefly heavy rainfall. Showers will gradually end
from west to east this evening as the low departs.
There remains a conditional risk for rain rates to reach debris flow
thresholds over the Colorado and Dolan burn scars today. This risk
is dependent upon a heavy shower or isolated storm directly
impacting these locations however. For this reason the Flash Flood
Watch was extended until 8 PM this evening.
Otherwise breezy gradient winds should wind down this morning and
the Wind Advisory will be allowed to expire as planned at 8 AM.
SPM
Tuesday through Sunday:
Overall, dry weather will prevail mid to late week. A dry cold front
will move southeast across the cwa late Wednesday night and Thursday
morning. After the cold frontal passage, northwest winds will be
gusty across the coastal waters mid to late in the week, breezy to
gusty afternoon and evening winds extending locally inland. A couple
more weak reinforcements of cooler air on northwest winds arrive
late in the week and early next week, daily temperatures are
forecast to be near seasonal levels.
Canepa
&&
.AVIATION...as of 11:24 AM PDT Monday...For the 18Z TAFs. The
trough has begun to exit the region. Expect lifting cigs and
reducing rain chances. The associated low from this system will move
toward the Monterey Bay this afternoon, creating additional chances
for rain, spreading as far north as the SF Bay and East Bay.
Convective showers and slight chances for storms will be possible
along the Central Coast and leading into southern portions of the
Monterey Bay. Showers that progress further inland and north, look
to lose energy, leading to only scattered rain chances. Chances will
reduce into the night followed by calm conditions. Expect areas of
MVFR/IFR in the late night as stratus moves inland.
Vicinity of KSFO...VFR well into the night. Expect moderate westerly
winds through the afternoon with some scattered showers moving
through the SF Bay. Rain chances back off into the early night with
winds becoming lighter as well. MVFR CIGs return in the late night/
early Tuesday morning and look to last into the late morning.
KSFO Bridge Approach...Similar to KSFO.
Monterey Bay...The oncoming low pressure has already produced
convective storms along the central coast and has the potential to
bring storm chances farther north and into the southern portions of
the Monterey Bay. This looks to affect MRY, but as individual
chances move north and inland, they will lose strength. VCTS is in
the TAF for MRY, but other areas will stick to VCSH. Rain chances
look to be scattered and will reduce into the early night. Light and
variable winds return overnight, followed by IFR CIGs in the late
night.
&&
.MARINE...as of 11:32 AM PDT Monday...An unstable airmass is
bringing a few thunders thunderstorms, to the southern waters,
causing chances for lightning and the potential for gale force
gusts. Winds overall have weakened behind the frontal passage, but
locally breezy yet inconsistent winds linger. Stronger northerly
winds arrive Tuesday and last through most of the week, with gale
force gusts possible mid to late week.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Flash Flood Watch...CAZ517
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 3 PM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 PM
&&
PUBLIC FORECAST: MM/SPM/Canepa
AVIATION: Murdock
MARINE: Murdock
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:59 AM PDT | Small Craft Advisory | MTR | 7 days |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.